Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 89, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2005, 9:04 PM EDT for Yadkin County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2005, 9:04 PM EDT (01:04 UTC)
- Expired
- Jul 27, 2005, 9:34 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 9:15 PM EDT | TSTM WND DMG | 8 Se Yadkinville, NC | TREES DOWN IN COURTNEY AREA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2388 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 280103 SVRRNK NCC197-280130- /O.NEW.KRNK.SV.W.0089.050728T0104Z-050728T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 904 PM EDT WED JUL 27 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 930 PM EDT * AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF HUNTSVILLE...OR ABOUT NEAR YADKINVILLE...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... HUNTSVILLE... ENON... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3625 8056 3603 8061 3592 8014 3617 8008 $$ WP
1 follow-up statement
000 WWUS51 KRNK 280134 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 933 PM EDT WED JUL 27 2005 NCC197-280143- /O.EXP.KRNK.SV.W.0089.000000T0000Z-050728T0130Z/ YADKIN NC- 933 PM EDT WED JUL 27 2005 ...THE SEVERE THUNDERSTORM WARNING FOR YADKIN COUNTY EXPIRED AT 930 PM EDT... THE THUNDERSTORM HAD WEAKENED TO BELOW SEVERE LEVELS...THEREFORE THE WARNING WAS ALLOWED TO EXPIRE. IF YOU LIVE IN THE YADKINVILLE OR SHACKTOWN VICINITY AND HAD WIND DAMAGE OR HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3625 8056 3603 8061 3592 8014 3617 8008 $$ WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 7:52 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 27, 7:52 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 752 PM EDT WED JUL 27 2005 .UPDATE (REST OF TONIGHT)... DID QUICK UPDATE AROUND 7PM MAINLY TO REMOVE HEAT ADVISORY HEADLINES...BUT ADJUSTED SOME OVERNIGHT POPS A BIT AS WELL. WILL LIKELY NEED ANOTHER UPDATE LATER THIS EVENING AS CONVECTION CONTINUES TO DIMINISH...WHICH IS EXPECTED. && .AVIATION... LEFT A FEW MORE HOURS OF SHWR AND TSTM ACTIVITY IN THE FAR EAST...SHWRS MAINLY AT BLF...BUT AS FRONT APPROACHES STILL A SLIM CHC OF SOME THUNDER UP AT LWB UNTIL LATE THIS EVE. MVFR TO IFR VSBYS WITH SOME FOG SINCE MOST LOCATIONS SEEING EARLY EVENING RAIN. NOT EXPECTING MUCH CLEARING OF MID DECK SO DONT EXPECT DENSE FOG...EXCEPT AT BLF AND LWB. FRONT HANGING UP JUST TO OUR WEST FOR THURS...SO CAN EXPECT A REPEAT OF CONVECTION...LIKELY AN EARLIER START THOUGH. && .PREVIOUS DISCUSSION... (ISSUED 255 PM EDT WED JUL 27 2005) SHORT TERM (TONIGHT THROUGH THURSDAY)... LAST DAY OF SIGNIFICANT HEAT TODAY AS UNSEASONABLY STRONG COLD FRONT PUSHES INTO THE REGION. BAND OF SHOWERS AND TSTMS FORMING ALONG THE FRONT JUST TO OUR WEST LATE THIS AFTERNOON. BULK OF TSTMS EXPECTED TO DIMINISH ON THE WESTERN SLOPES LATER THIS EVENING AND DEVELOP IN SHARPENING LEE TROF JUST EAST OF THE FCST AREA. THIS LEE TROF WILL REMAIN STATIONARY TO OUR SOUTHEAST OVER THE NEXT SEVERAL DAYS AND BE A MAJOR PLAYER IN THE REGIONS WX AS WAVES OF LOW PRESSURE BRING PERIODS OF RAIN ALONG AND TO THE WEST OF THE BOUNDARY THROUGH MONDAY. LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... BEST CHCS OF RAIN AT THIS TIME APPEAR TO BE LATE THURSDAY INTO FRIDAY AS FIRST SIGNIFICANT WAVE RIDES UP THE FRONT. FRONT AND BEST SPPT FOR RAIN GETS SUPRESSED TO THE SOUTH BEHIND THE WAVE FRI NGT AND SATURDAY...THEN SECOND WAVE SLATED FOR SUNDAY AND SUNDAY NIGHT WILL LIKELY BRING RAIN BACK INTO THE NW PORTION OF THE FCST AREA. MOST OF THE FCST AREA WILL REMAIN IN COOL...STABLE THRU THE WEEKEND. FAR SOUTHEASTERN PORTIONS OF THE FCST AREA WILL BE MOST LIKELY TO SEE CONVECTION AND HEAVIER RAIN. THIS LAST WAVE WILL EXIT EARLY IN THE WEEK USHERING IN DRIER AIR AND MORE TYPICAL SUMMERTIME CHCS OF TSTMS INTO MIDWEEK. CHCS OF RAIN WILL DEPEND HIGHLY ON THE MEANDERINGS OF THE FRONT AND HOW MUCH THE WAVES WILL AFFECT ITS MOVEMENT. BUT AT THIS TIME IT LKS LIKE AREA EAST OF THE MTNS COULD RECEIVE SIGNIFICANT AMOUNTS OF RAIN FOR THE NEXT 4-5 DAYS. AVIATION... SHOWERS AND STORMS HAVE DEVELOPED FROM CENTRAL TENNESSEE NORTHEAST THROUGH WEST VIRGINIA AND INTO WESTERN PENNSYLVANIA IN ADVANCE OF AN APPROACHING COLD FRONT. BY THE LATE AFTERNOON...THIS BROKEN LINE OF STORMS SHOULD REACH SOUTHEAST WEST VIRGINIA. A LEE TROUGH WAS STILL OVER THE PIEMONTS OF VIRGINIA AND NORTH CAROLINA. CONVECTION ALONG THAT FEATURE LATE THIS AFTERNOON INTO EARLY THIS EVENING IS ALSO EXPECTED. AS THE FRONT SETTLES OVER OUR REGION TONIGHT...MVFR CEILINGS WILL ENTER INTO REGION WEST OF THE BLUE RIDGE ALONG WITH MVFR LIGHT FOG. DURING THE DAY THURSDAY CONVECTION IS EXPECTED TO REFIRE ALONG THE STALLED FRONT BY MID- DAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 02/02
Hazardous weather outlook, Jul 27, 3:33 AM EDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 333 AM EDT WED JUL 27 2005 NCZ004>006-020-VAZ022-032>035-043>047-058-059-280745- STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 333 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY CONTINUES IN EFFECT THROUGH TODAY. TEMPERATURES WILL AGAIN CLIMB WELL INTO THE 90S WITH SOME SPOTS TOPPING 100 DEGREES. THIS WILL PRODUCE HEAT INDICES OF 105 TO 110 DEGREES. ISOLATED STRONG THUNDERSTORMS WITH POSSIBLE DAMAGING WINDS MAY OCCUR THIS EVENING INTO EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ003-019-VAZ023-024-280745- SURRY-WILKES-BOTETOURT-ROCKBRIDGE- 333 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL CAUSE HEAT INDICES TO RISE TO AROUND 100 DEGREES THIS AFTERNOON. ISOLATED STRONG THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS LATE THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ001-002-018-VAZ007-009>020-WVZ042>045-280745- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 333 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT HEAT AND HUMIDITY WILL AGAIN CAUSE HEAT INDICES TO RISE TO BETWEEN 95 AND 100 DEGREES THIS AFTERNOON. A FEW STRONG THUNDERSTORMS COULD PRODUCE ISOLATED DAMAGING WINDS THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 27, 7:38 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 738 PM EDT WED JUL 27 2005 NCZ001-019-020-280015- ASHE-WILKES-YADKIN- 738 PM EDT WED JUL 27 2005 TWO STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHWEST NORTH CAROLINA THIS EVENING. ONE STORM WILL MOVE FROM SOUTHERN ASHE COUNTY INTO ALLEGHANY AND NORTHERN WILKES COUNTIES. WEST JEFFERSON...WAGONER... GLENDALE SPRINGS AND LAUREL SPRINGS ARE IN THE PATH OF THIS STORM. THE SECOND STORM WILL MOVE FROM EXTREME SOUTHEAST WILKES COUNTY INTO SOUTHWEST YADKIN COUNTY...WHICH INCLUDES THE TOWNS OF WINDY GAP AND BUCK SHOALS. BE PREPARED FOR TORRENTIAL RAIN...WIND GUSTS OF 30 TO 40 MPH... ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. STAY INDOORS IF A STORM APPROACHES YOUR AREA...AND AVOID USING ELECTRICAL APPLIANCES. ALSO STAY AWAY FROM WINDOWS. AMS
Special weather statement, Jul 27, 7:45 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 745 PM EDT WED JUL 27 2005 VAZ033-034-043>047-280045- APPOMATTOX-BEDFORD-BUCKINGHAM-CAMPBELL-FRANKLIN-HENRY-PITTSYLVANIA- 745 PM EDT WED JUL 27 2005 STRONG THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS THROUGH 900 PM... FROM THE PIEDMONT...WEST TOWARD THE FOOTHILLS. THE STRONGER STORMS WILL AFFECT LOCATIONS EAST OF HIGHWAY 29 BETWEEN LYNCHBURG AND ALTAVISTA. TOWNS THAT CAN EXPECT DEADLY LIGHTNING AND WINDS GUSTING TO 40 MPH INCLUDE...APPOMATTOX...SPRING MILLS AND BROOKNEAL. ANOTHER STRONG STORM WILL AFFECT NORTHERN SECTIONS OF HENRY COUNTY... INCLUDING COLLINSVILLE...FIELDALE AND FIGSBORO. STAY INDOORS IF A STORM APPROACHES YOUR AREA...AND AVOID USING ELECTRICAL APPLIANCES. ALSO STAY AWAY FROM WINDOWS. 05
Local storm report, Jul 27, 8:43 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG BROOKNEAL 37.05N 78.97W
07/27/2005 CAMPBELL VA COUNTY OFFICIAL
NUMEROUS TREES DOWN
&&
JWLocal storm report, Jul 27, 8:44 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG PENHOOK 36.98N 79.63W
07/27/2005 FRANKLIN VA COUNTY OFFICIAL
NUMEROUS TREES DOWN
&&
JWLocal storm report, Jul 27, 8:45 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG PITTSVILLE 36.98N 79.47W
07/27/2005 PITTSYLVANIA VA COUNTY OFFICIAL
NUMEROUS TREES DOWN
&&
JWLocal storm report, Jul 27, 8:54 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
854 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 W BASTIAN 37.15N 81.24W
07/27/2005 BLAND VA COUNTY OFFICIAL
TREES DOWN ON GRAPEFIELD ROAD NEAR GOLF COURSE
&&
SKNearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.